Alert archive / Virginia / Special Weather Statements in 2018

Special Weather Statement, NWS Blacksburg, VA

January 12, 2018Amherst County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this special weather statement at Jan 12, 2018, 2:21 PM EST for Amherst County, City of Lynchburg, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2018, 2:21 PM EST (19:21 UTC)
Expired
Jan 12, 2018, 3:15 PM EST
In force
54 min
Issued by
NWS Blacksburg, VA

Counties Amherst County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

939 
WWUS81 KRNK 121921
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
221 PM EST FRI JAN 12 2018

VAZ024-034-035-045>047-122015-
Buckingham-Amherst-Campbell-Bedford-Rockbridge-Appomattox-
221 PM EST FRI JAN 12 2018

...SHOWERS WITH LOCALLY HEAVY RAIN WILL AFFECT NORTHWESTERN 
APPOMATTOX...EAST CENTRAL ROCKBRIDGE...NORTHWESTERN 
CAMPBELL...NORTHEASTERN BEDFORD...AMHERST...AND WEST CENTRAL 
BUCKINGHAM COUNTIES AND THE CITY OF LYNCHBURG...

Until 315 PM EST 

At 219 PM EST, showers with heavy downpours and possibly a rumble of 
thunder extended from near Alto...through Forest...to near Gretna.
Movement was northeast at 40 mph.

Winds in excess of 40 mph are possible, along with excessive ponding 
of water on roadways.

Locations impacted include...
Lynchburg...
Amherst...
Forks Of Buffalo...
Bent Creek...
and Clifford.

LAT...LON 3788 7915 3786 7915 3781 7917 3781 7914
      3778 7911 3778 7908 3772 7907 3770 7899
      3754 7890 3755 7882 3757 7881 3759 7883
      3760 7881 3763 7882 3764 7880 3763 7872
      3762 7872 3710 7938 3795 7925
TIME...MOT...LOC 1919Z 215DEG 34KT 3779 7921 3732 7932 3693 7933 

$$

MBS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jan 12, 2:10 PM EST, 11 minutes earlier.

Area forecast discussion, Jan 12, 2:10 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
210 PM EST Fri Jan 12 2018

.SYNOPSIS...
A warm front will move north of the area this morning. This
occurs ahead of a strong cold front that will approach the
region from the west later today, before crossing the area
tonight. Cold high pressure follows this system for later
Saturday into early next week, with added chances of upslope
snow showers possible.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 200 PM EST Friday...

Have adjusted maxes based on current temperature trends. ALso
added isolated thunderstorms in with gusty wind potential east
of Lynchburg and Danville where MSAS analysis showed CAPES
around 600J/kg and Lifted Index values around -1.

Models remain consistent in bringing the next stronger surface wave
across the southern Tn Valley up along the western spine of the
Appalachians this evening and well to the northeast late tonight. Very
strong dynamics with this feature along with strong convergence likely
to result in a more concentrated band(s) of heavy rain producing
showers in from the southwest by late afternoon with the heavier showers
exiting across northeast sections after midnight as the associated
strong cold front whips east through the mountains. This likely to
bring another 1-2 inches of rain espcly west with some low topped
convection possible south/east this evening given weak instability and
shear. Given antecedent rainfall over the NC mountains from overnight
may need to hoist a flood watch for added heavy rain for later this
afternoon but will hold off for now and handle with statements/HWO
since expecting a lull in rain until later this afternoon. Also
included a bit more thunder over the southeast where isolated bands
could precede the main axis along the front this evening.
Otherwise running with a window of categorical pops from later
this afternoon through mid evening from southwest to northeast
before tapering to mainly upslope pops for rain to snow changeover
after midnight. Very mild highs today, mostly 60s as the wedge
exits and deeper warm advection wins out.

Abrupt shot of cold advection to follow the front later tonight with a
15-20 deg/C drop in 85h temps over the west by dawn Saturday. Strong
pressure rises along with this change in airmass supports winds near
advisory mountains but given a weaker jet appears may stay just below
criteria at this point, so will only mention in the HWO for now. Deeper
moisture will also be streaking off to the northeast as the cold air
arrives resulting in a race between it and the cold advection to
whether or not more snow occurs over the far west. Latest guidance
showing perhaps an inch or so possible from Western Greenbrier down to
near BLF with lighter amounts farther south and flurries out to the
Blue Ridge. However will need to watch for possible late night flash
freeze given the quick drop in temps espcly far western sections.
Should see things clearing out late across the east behind the front
but lows remain tricky as exact timing of the arrival of the cold air
remains a bit iffy. Therefore keeping range of lows from around 20 far
west to around 40 southeast with falling temps across the board late.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 225 AM EST Friday...

A surface cold front will slide into North Carolina Saturday
morning, while an upper level trough and deformation zone tracks
northeast across the Ohio Valley. Behind the surface front, winds
become westerly and as moisture becomes limited, rain showers will
be ending or may have ended by first light. The mountains will see
light snow showers/flurries through the morning, tapering off
through the afternoon. The highest accumulations will be around 2
inches in western Greenbrier and maybe an inch towards Bluefield.
Little to no accumulations elsewhere.

Winds will be breezy through the day Saturday, but will not meet
criteria for a wind advisory. These winds will usher in very cold
air. Mountain temperatures may only rise 3F-5F from Saturday
morning's lows, then become steady or fall through the afternoon.
Highs across the mountains will range from the mid 20s to low 30s.
Temperatures east of the Blue Ridge will see highs peaking around
noon with a range from the upper 30s in the foothills to the mid 40s
across the piedmont. Temperatures will continue to fall overnight
with lows 8F-13F across the west and upper teens to lower 20s east.
Wind chill readings will be 5F-8F colder than the air temperature.

Weakening winds and more sunshine will help warm temperatures
Sunday. Highs west will be in the 20s and east will see 30s. Similar
temperatures to Saturday night are expected Sunday night but with
less winds.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 325 AM EST Friday...

High pressure will make a brief stay over the region Monday, then an
Arctic front, set to cross the area Tuesday (GFS) or Wednesday
(ECM), will bring another round of bitterly cold temperatures to the
region in the later half of the week. If this front can gather
enough moisture and the area stays cold, precipitation with this
front will likely be snow. The ECM is the model showing the most
snow at 2 inches. The GFS only has an inch for the mountains and
lesser amounts east of the Blue Ridge. Following this front, high
pressure will build over the region for the remainder of the week.

Temperatures will warm to near normal levels Monday and Tuesday, then
fall below normal following the frontal passage. Wind chill values
fall below zero across the mountains Wednesday and Thursday
mornings.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 1245 PM EST Friday...

Ceilings will be IFR to MVFR for this afternoon with bands of
moderate to heavy showers across southwest Virginia, northwest
North Carolina and southeast West Virginia. Conditions will be
changing quickly through Saturday morning. Showers will continue
until a strong cold front crosses through the area. Medium to
high confidence on the timing of the wind shift from south to
west and northwest. Expecting the front to reach KBLF around
04Z/11PM. The front will be past KLYH and KDAN before 11Z/6AM.

Warm air over relatively colder ground had created fog in some
spots today. MVFR visibilities or lower are expected with any of
the heavier showers. Isolated thunderstorms are possible at
KDAN between 22Z/5PM and 03Z/10PM but probability was too low to
include in the TAF.

Behind the front drier air comes in east of the Blue Ridge and
across the foothills. Models were suggesting some residual MVFR
clouds and low level moisture in central and eastern Virginia
Saturday so clearing may be slower at KDAN and especially KLYH.
Snow showers develop at KBLF/KLWB as temperatures drop tonight.
Northwest winds will ramp up behind the front overnight with
gusts to 25-35 knots possible over the mountains. Be alert for
rain that falls today to freeze overnight on runways/taxiways as
the temperature drop below freezing.

Extended Discussion...

Snow showers will end by Saturday night over the mountains.
and northwest winds will diminish. VFR across the region
Sunday. MVFR snow showers are possible Monday night and Tuesday,
mainly over the western locations with the passage over a
clipper system. This will lead in a surge of arctic air.

&&

.HYDROLOGY...
As of 400 AM EST Friday...

Rainfall amounts over the past 24 hours have ranged from 3-4
inches across parts of the NC mountains to an inch or two along
the remainder of the Blue Ridge, to less than an inch elsewhere.
This has led to minor flooding across parts of Watauga county
perhaps partly due to ice issues and fast runoff. Expecting
steadier rainfall to taper off from south to north this morning
before another round of heavier showers arrives from the west
later today into early this evening. This may bring another inch
or two of rain to the mountains and perhaps upwards of an inch
east of the Blue Ridge. Pending how fast soils recover along the
Blue Ridge, this could lead to added problems farther north by
this evening so something to watch.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...AMS/JH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/JH
HYDROLOGY...JH
Hazardous weather outlook, Jan 12, 4:04 AM EST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
404 AM EST Fri Jan 12 2018

NCZ001-002-018-130915-
Ashe-Alleghany NC-Watauga-
404 AM EST Fri Jan 12 2018

This Hazardous Weather Outlook is for northwest North Carolina.

.DAY ONE...Today and tonight.

Periods of moderate to heavy rainfall could lead to localized
flooding into this evening as multiple bands of rain pass across.

In addition, strong northwest winds behind a passing cold front could
gust to 45 or 50 mph later tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009-010-015-WVZ042>044-507-508-130915-
Tazewell-Smyth-Bland-Grayson-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
404 AM EST Fri Jan 12 2018

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Strong northwest winds may gust to 45 or 50 mph behind a passing
cold front tonight. In addition, snow showers could result in a
coating to a couple inches of snow across the higher elevations late
tonight. Flash freeze conditions are also possible overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ011>014-016>020-022>024-130915-
Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-
404 AM EST Fri Jan 12 2018

This Hazardous Weather Outlook is for southwest Virginia and west
central Virginia.

.DAY ONE...Today and tonight.

Northwest winds may gusts to 45 or 50 mph behind a passing strong
cold front later tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-130915-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
404 AM EST Fri Jan 12 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 12, 9:41 AM EST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
941 AM EST FRI JAN 12 2018

NCZ018-121530-
Watauga-
941 AM EST FRI JAN 12 2018

... Flood Advisory for Southern Watauga County has Expired...

At 9:30 AM the Watauga River at Sugar Grove continued to fall.
Localized flooding may still be occurring along Watauga River Road.
Use caution. Additional moderate to heavy rainfall is expected this
afternoon and evening. Stayed tuned to your favorite source of
weather information for the latest information.

LAT...LON 3633 8161 3627 8157 3628 8155 3626 8153
      3619 8147 3618 8148 3614 8150 3612 8154
      3612 8171 3611 8181 3616 8183 3619 8186
      3619 8189
TIME...MOT...LOC 1437Z 224DEG 1KT 3619 8165

AS
Special weather statement, Jan 12, 12:54 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1254 PM EST FRI JAN 12 2018

VAZ033-034-121830-
Franklin-Bedford-
1254 PM EST FRI JAN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL BEDFORD AND NORTHEASTERN FRANKLIN COUNTIES...

Until 130 PM EST

At 1253 PM EST, a strong rain shower was located over Moneta, moving
northeast at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bedford...
Moneta...
Peaks Of Otter Recreation Area...
Thaxton...
and Northwest Smith Mountain Lake.

LAT...LON 3732 7937 3704 7966 3709 7977 3745 7963
      3746 7962
TIME...MOT...LOC 1753Z 205DEG 35KT 3716 7966

16
Special weather statement, Jan 12, 1:38 PM EST, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
138 PM EST FRI JAN 12 2018

VAZ044-121915-
Pittsylvania-
138 PM EST FRI JAN 12 2018

...A LINE OF SHOWERS WILL AFFECT
CENTRAL PITTSYLVANIA COUNTY...

Until 215 PM EST

At 136 PM EST, radar indicated strong showers along a line extending
from Climax to near Mayfield. Movement was northeast at 35 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Altavista...
Hurt...
Chatham...
Gretna...
and Mt Airy.

These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3660 7954 3698 7957 3704 7952 3701 7948
      3701 7946 3706 7949 3706 7941 3709 7940
      3711 7937 3712 7938 3714 7934 3710 7930
      3713 7926 3710 7923 3712 7921 3705 7919
      3707 7918 3709 7912 3705 7909 3689 7913
TIME...MOT...LOC 1836Z 210DEG 31KT 3690 7951 3654 7954

16
Special weather statement, Jan 12, 2:18 PM EST, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
218 PM EST FRI JAN 12 2018

NCZ005-006-VAZ044>047-058-122015-
Rockingham-Caswell-Halifax-Buckingham-Campbell-Pittsylvania-
Appomattox-
218 PM EST FRI JAN 12 2018

...SHOWERS WITH LOCALLY HEAVY RAIN WILL AFFECT EASTERN
ROCKINGHAM...CASWELL...WESTERN APPOMATTOX...CAMPBELL...
PITTSYLVANIA...WESTERN HALIFAX AND WEST CENTRAL BUCKINGHAM COUNTIES
AND THE CITY OF DANVILLE...

Until 315 PM EST

At 216 PM EST, showers with heavy downpours and possibly a rumble of
thunder extended from Hurt...through Westover Hills...to near
McLeansville. Movement was northeast at 40 mph.

Winds in excess of 40 mph are possible with these storms, along with
excessive ponding of water on roadways.

Locations impacted include...
Danville...
Reidsville...
Altavista...
Yanceyville...
and Appomattox.

LAT...LON 3625 7971 3712 7936 3753 7888 3754 7882
      3759 7883 3764 7878 3764 7871 3770 7868
      3702 7890 3698 7889 3697 7889 3654 7901
      3654 7914 3624 7915
TIME...MOT...LOC 1916Z 220DEG 35KT 3708 7930 3661 7944 3607 7961

MBS
Special weather statement, Jan 12, 2:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
221 PM EST FRI JAN 12 2018

VAZ024-034-035-045>047-122015-
Buckingham-Amherst-Campbell-Bedford-Rockbridge-Appomattox-
221 PM EST FRI JAN 12 2018

...SHOWERS WITH LOCALLY HEAVY RAIN WILL AFFECT NORTHWESTERN
APPOMATTOX...EAST CENTRAL ROCKBRIDGE...NORTHWESTERN
CAMPBELL...NORTHEASTERN BEDFORD...AMHERST...AND WEST CENTRAL
BUCKINGHAM COUNTIES AND THE CITY OF LYNCHBURG...

Until 315 PM EST

At 219 PM EST, showers with heavy downpours and possibly a rumble of
thunder extended from near Alto...through Forest...to near Gretna.
Movement was northeast at 40 mph.

Winds in excess of 40 mph are possible, along with excessive ponding
of water on roadways.

Locations impacted include...
Lynchburg...
Amherst...
Forks Of Buffalo...
Bent Creek...
and Clifford.

LAT...LON 3788 7915 3786 7915 3781 7917 3781 7914
      3778 7911 3778 7908 3772 7907 3770 7899
      3754 7890 3755 7882 3757 7881 3759 7883
      3760 7881 3763 7882 3764 7880 3763 7872
      3762 7872 3710 7938 3795 7925
TIME...MOT...LOC 1919Z 215DEG 34KT 3779 7921 3732 7932 3693 7933

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 12:54 PM ESTSpecial Weather StatementRNKBedford36 min
Jan 12, 1:38 PM ESTSpecial Weather StatementRNKPittsylvania37 min
Jan 12, 2:18 PM ESTSpecial Weather StatementRNKAppomattox, Campbell, Pittsylvania, City of Danville57 min
Jan 12, 3:17 PM ESTSpecial Weather StatementRNKAppomattox, Campbell, Halifax58 min
Jan 12, 3:29 PM ESTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell31 min
Jan 12, 3:57 PM ESTWinter Weather AdvisoryRNKAlleghany, Bath, Bland, Carroll, Craig, Floyd and 10 more18 hr
Jan 12, 4:15 PM ESTSpecial Weather StatementRNKAppomattox, Buckingham60 min
Jan 12, 6:46 PM ESTSpecial Weather StatementRNKPittsylvania, City of Danville59 min
Jan 12, 1:12 AM ESTAreal Flood AdvisoryRNKWatauga8 hr
Jan 12, 9:41 AM ESTSpecial Weather StatementRNKWatauga49 min

Nearby

Special Weather Statements in Virginia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.